Erectile dysfunction (ED) is when an erection is either entirely absent or does not last to enable sexual intercourse. It is a common condition; in western societies 50% or more of all men aged between 40 and 70 years are affected to some degree, as well as a proportion of younger patients. The physical and emotional impact varies between individuals depending on their social situation and other factors.
Unless the ED is clearly caused by psychological problems, this condition should be regarded as a possible early symptom for other underlying organic issues, not simply as an isolated problem in itself. Up to 80% of presentations may be caused by physical problems, which might not be immediately obvious.
There are many possible reversible or progressive medical reasons for ED. However, the main focus of attention should initially be on cardiovascular and lifestyle risks, such as hypertension, systemic atherosclerotic disease, peripheral vascular disease, hyperlipidaemia, diabetes, obesity, excess alcohol consumption, smoking, recreational drugs, and a poor diet.
Riding a bicycle for more than three hours a week has been shown to be an independent risk factor for ED and reduced biking or a better adjustment and cushioning of the saddle may reverse symptoms.
Establish the timeline of the development of ED (sudden or gradual) and other general symptoms such as fatigue, weakness, weight changes, urinary or bowel symptoms as well as physical and emotional stresses or disturbances.
A medication review can be important because drugs, including antihypertensive treatments, may cause or worsen ED. Rarer reasons for ED include neurological causes (for example, epilepsy, multiple sclerosis, Parkinson's disease), urological causes (prostate cancer), hormonal causes (abnormal testosterone and cortisol levels, thyroid problems) and blood disorders (for example, sickle cell disease).
If there has been a permanent problem in getting or maintaining an erection in a young man, or if there has been a history of trauma in the genital area, pelvis or the spine, then specialist input is usually indicated sooner rather than later. Primary ED (complete absence of any conscious erections, ever) is rare and warrants a direct specialist referral.
Consider a questionnaire such as the International Index for Erectile Function (IIEF). Complete a full cardiovascular risk assessment including blood pressure, pulses (all limbs), current BMI, a capillary blood sugar measurement and urine dipstick. Review any recent blood tests including lipids, cholesterol, possibly HbA1c, liver and renal function, thyroid function and possibly PSA, testosterone and prolactin (+/- follicle-stimulating hormone and luteinising hormone).
If you suspect a possible structural problem, examine the genitalia for signs of hypogonadism or Peyronie's disease; also look for signs of gynaecomastia and check the prostate gland for abnormalities.
When seeking a specialist opinion you may need to consider urology (structural abnormalities, after trauma), cardiology (signs for severe or unstable cardiovascular disease), endocrinology (possible hypogonadism) or mental health services (likely psychogenic causes and/or severe mental distress caused by ED).
A pragmatic trial of phosphodiesterase-5 inhibitors (PDE-5 inhibitors) in eligible patients without physical contraindications could reveal if the problem is temporary and reversible, or if further investigation or a specialist opinion may be required.
Generic sildenafil no longer needs to be endorsed with "SLS" (other PDE-5 inhibitors do still require this). Since 2017, sildenafil has been available over the counter, without a prescription, as ‘Viagra connect’. Depending on frequency of intercourse, the patient's preference and personal experience (e.g. regarding side effects) a continuous daily low dose preparation (such as tadalafil) may be useful.
Even if medication appears to work it remains important to provide continued and appropriate lifestyle advice as necessary.
In summary, the onset of ED could be regarded as a "red flag" just by itself and should prompt a careful and systematic review of its possible systemic origin. Any acute issues, such as priapism (spontaneous or as a side effect of PDE-5 inhibitor therapy), require an immediate hospital admission.
- Dr Jacobi is a GP in York